Florida, 2018

Heavy Rain in Florida, June 29, 2018

June 29, 2018 · NWS MLB · 1 event in 1 county or zone

The surface high pressure ridge was located across south Florida, which resulted in south-southwesterly winds across east central Florida. Moisture was abundant with Precipitable Water values around 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The surface high pressure ridge was located across south Florida, which resulted in south-southwesterly winds across east central Florida. Moisture was abundant with Precipitable Water values around 2 inches. An initial thunderstorm developed in central Brevard County and moved over Rockledge, producing rain for approximately 15 minutes. A short time later, a stronger, slow-moving thunderstorm developed right over Rockledge and remain over the same area for around an hour and a half. In total, 5 to 6 inches of rain fell in a 1.5 by 1.5 square mile area in southwest Rockledge. Temporary, but considerable roadway flood resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 29, 8:25 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 8:25 AM EST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 AM EDT Fri Jun 29 2018

.UPDATE...
A low to mid level trough from S GA into the Apalachee Bay will
continue SW-WSW flow in the H8-H5 layer today. Morning central FL
soundings at Cape Canaveral AFS and Tampa indicate deep moisture
with precipitable water values from 1.9 to 2.0 inches. Morning
convection is already moving onshore along the Florida west coast
with the west coast breeze expected to transition showers/storms
into the interior by mid day into early afternoon. Showers and
storms will also develop along the east coast sea breeze that will
move slowly inland. Additional late afternoon boundary interactions
are expected across the interior mainly near and west of I-95. Will
continue high afternoon rain chances in the likely range with
locally heavy rain, gusty winds and lightning expected to be the
main storm hazards.

&&

.AVIATION...
WSW/SW flow in the low to mid levels will allow scattered SHRA/TSRA
to moved toward interior terminals by early to mid afternoon,
initially from KLEE-KISM and then affecting KSFB and KMCO. Mid-Late
aftn storms will also affect coastal terminal routes as the east
coast sea breeze boundary develops and additional convection also
moves in from the west by late afternoon. Diurnal convection will
dissipate into late evening with VFR conds expected overnight.

&&

.MARINE...
S-SW flow at 5-10 knots will become SE along the Atlc coast this
afternoon. Higher storm chances are expected into mid and late
afternoon along the intracoastal and immediate near shore Atlc
waters. Seas 2 ft near shore and up to 2-3 ft well offshore.

&&

.HYDROLOGY...
Expected rainfall along the St. Johns River basin just south of Lake
Harney and near Sanford will allow for additional slight rises in
the river levels at these locations over the next several days. The
river level above Lake Harney near Geneva, is forecast to reach
flood stage by next Monday and the St. Johns River near Sanford is
forecast to slowly rise reaching Action Stage into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  75  89  74 /  60  40  60  40
MCO  93  75  90  75 /  60  30  70  40
MLB  90  75  89  76 /  60  30  60  30
VRB  90  74  90  74 /  60  30  60  20
LEE  93  76  90  75 /  60  40  70  30
SFB  93  76  90  75 /  60  30  70  40
ORL  93  76  90  75 /  60  30  70  40
FPR  90  73  90  74 /  60  30  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Bragaw/Weitlich
Hazardous weather outlook, Jun 29, 10:13 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1113 AM EDT Fri Jun 29 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-300315-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1113 AM EDT Fri Jun 29 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture across central Florida will combine with high
temperatures in the 90s to allow numerous showers and
thunderstorms to develop through late afternoon. Scattered storms
along west coast sea breeze will advance into the east central
peninsula, while scattered storms develop along the I-95 Corridor
as the east coast sea breeze develops. Thunderstorm activity will
peak by late afternoon and early evening between the Florida
Turnpike and I-95 as the east and west coast sea breezes merge.

The main hazard will be frequent cloud-to-ground lightning
strikes and very heavy localized rainfall. Move inside if skies
begin to look threatening or if thunder is heard.

.FLOOD IMPACT...
Afternoon and evening thunderstorms will move to the east at 5 to
10 mph. The slow storm motion will enhance the threat of torrential
localized rainfall between 2 and 3 inches. Low lying and poor
drainage areas that receive this heavy rainfall may see periods of
minor flooding.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms over the interior lakes and along the east coast
sea breeze will be capable of producing wind gusts around 40 mph.
Storm motion will be east to northeast at 5 to 10 mph, so
mariners on inland lakes and along the coast should move to safe
harbor if skies darken to the west.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva in the latest
forecast issued by the SERFC, is expected to reach minor flood
stage of 8 feet Sunday afternoon into early Monday morning and
remain at this height at least through Tuesday. As scattered to
numerous thunderstorms with heavy rain are expected each
afternoon, the levels could exceed the 8 feet level. River
forecasts will be adjusted accordingly.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous showers and thunderstorms are expected each
afternoon and evening. A few strong storms with frequent lightning
strikes and 2 to 3 inch downpours are expected where boundary
interactions are most vigorous.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Brevard

When
June 29, 12:30 PM EST to 3:30 PM EST
Where
Brevard County, 1.92 mi S of Rockledge to 1.81 mi SSW of Cocoa West
Reported by
Trained Spotter
Coordinates
28.302, -80.722

Several reports of 5 to 6 inches of rain in the Rockledge area were received from trained spotters and the public. Most of the rain fell between 1230 and 1430 LST, with light rain lingering for several more hours. The main areas impacted were between Interstate 95, Fiske Boulevard, Eyster Boulevard, Murrell Road and Roy Wall Boulevard. Street flooding was reported on Levitt Parkway and in the nearby Silver Pines Estates neighborhood.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754603.